Q: I have a four-year-old toy Yorkie-Fox Terrier mix who has had two seizures. The first was during a thunderstorm - he takes Acepromazine (ACE) for those - about 45 min. after his dose. The vet told me it was probably due to the storm and excitement. Then about three weeks ago he had another one, at home during a quiet evening. What causes seizures in a healthy dog?
A: Acepromazine (ACE) is a drug that lowers the seizure threshold in dogs. This means that this drug can cause a seizure in a dog that has an underlying seizure disorder. Has your dog only had seizures after Acepromazine? It is possible that your dog is an epileptic and may eventually need treatment. In the meantime, the use of Acepromazine should be discontinued. For thunderstorm sensitivity your vet can prescribe a drug in the valium family which will calm your pet and is safe for use in animals with seizure disorders. Good luck and please let me know how your dog is doing.